The Durham Middlefield Local Wellness Coalition hosted a Narcan training event that taught how to administer different forms of naloxone, the signs and symptoms of an overdose and about Connecticut’s Good Samaritan Law.
The event, held Saturday, Oct. 26, took place at the Middlefield Community Center. Anna Gasinski from the Alliance for Prevention & Wellness led the class.
Naloxone, commonly known by brand name Narcan, is used to treat an opioid overdose in an emergency situation and is often associated with fentanyl overdoses.
“It’s being pressed into pills,” said Gasinski, of fentanyl. “We’re seeing it being cut into cocaine now and it takes a lot shorter of a time to make.”
Synthetic marijuana is even being laced with the opioid, with more than 70 people overdosing in New Haven from fentanyl laced marijuana just last year.
So just how do you spot an overdose? According to Gasinski, some factors you should be on the watch for are: lack of responsiveness, blue or grey skin and little to no breathing.
“They may only take about 10 breaths per minute,” she said of an individual experiencing an overdose.
Once you have spotted a potential overdose, your first step should be to contact 911. Once you have done that, try rousing the person by shaking them or calling their name. If that doesn’t work start giving the victim rescue breaths – essentially CPR without the chest compressions – in order to keep oxygen circulating.
If there is still no response, it’s time to administer naloxone.
While there are different types of naloxone, two intramuscular injections and two intranasal, the most common type friends and families might use to save a loved one is Narcan.
Narcan works by inserting the nozzle into one of the victim’s nostrils and pressing down on the plunger until the entirety of the drug has been expelled.
“911 dispatchers are trained to help you as well,” said Gasinski. “If they know it’s an overdose, they’re coming with Narcan as well.”
In the case of an overdose, don’t fear about administering too much naloxone.
“It has very little side effect and it will only work if someone has an opioid in their system,” Gasinski said.
In the event that you have found someone who has overdosed, Connecticut’s Good Samaritan Law protects you from any criminal charges from administering naloxone to someone you believe to have overdosed. This even applies to people with do not resuscitate orders, according to Gasinski.
According to data gathered by Gasinski and the Alliance for Prevention and Wellness, Durham and Middlefield only had one overdose between the two towns last year. But DMLWC Prevention Coordinator Dena Miccinello says it’s still necessary to stay vigilant.
“I think from personal experience, just out in the public, anywhere you go you could find someone that needs your help,” she said. “So even in our community or someone else’s community it could be needed.”
Those interested in obtaining Narcan can consult with their local pharmacy.